Author Topic: Need guidance please!! (Gabapentin for a friend) Thanks  (Read 598 times)

[Buddie]

Need guidance please!! (Gabapentin for a friend) Thanks
« on: January 16, 2023, 07:31:23 pm »
Hi there, helping a friend who has been having a hard time coming off Gabapentin. She CTd .5mg K 2 1/2 yrs ago in detox and got put on 1400mg Gabapentin and been tapering off. Its been a real struggle but shes made it down to 100mg.

-over 2 1/2yr taper a hybrid of capsule format and compound pharmacy liquid (50mg= 1mL) was used to go down
- a mistake was made at end of October where she was having a hard time and made a 40mg reduction at once. She didnt updose but decided to hold at 100mg.
- she has been holding at the 100mg dose using the 100mg capsule for last 2 months and its been very difficult and she said she isnt stabilizing
- a friend was trying to help and suggested she go to all compound liquid which could make tapering down from these last 100mg easier. She tried an all liquid 100mg dose Saturday night and had immediate akathisia and it hasnt let up yet. She doesnt know why she would have reacted since shes used this formulation for most of the taper but maybe being on only the pill the last 2 months her body got used to that format.
- I suggested to go back to the pill last night and that I would ask here on how to do a taper with the pill. I got some good advice on yhe Gabapentin support thread here on BB and they suggested come post here to get a good breakdown.

So for a water taper using the 100mg capsule. How does one go about using the water taper method?
How do you know how many mLs of water to use? Her cognitive ability is really hard at moment so looking for easiest way with home brew.
What would she need to- glass jar that holds up to how many mL? Graduated cylinder, syringe size that works with this method?

Im tapering Klonopin right now so trying to do my best to help her and I want to make sure Im accurate as can be!
Thanks very much!
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Need guidance please!! (Gabapentin for a friend) Thanks
« Reply #1 on: January 17, 2023, 02:24:46 am »
Thanks [...]!! 

She was on 100mg before the accidental cut to 60mg she just said (she has very bad brain fog, no help from fam or friends, and doesnt have a schedule hence how she made accidental cut a couple times not remembering after losing her puppy and in grief). Sorry there was miscommunication about what happened in October but hopefully this is now right. (Ive just gotten to know her in another group the last week so sorry trying to get all straight!)
She told me today she takes fish oil, vitamin D,  glutathione, and other powders her functional Dr said to take. Some magnesium in one formulation. Shes been taking them for the last 2 weeks and theyve been helping her sleep better until she took all liquid on Sat night and all hell broke loose with akathisia being constant. 

Do you think the supplements might be having a different effect with the liquid compound formula and not the capsule formula and that now has caused chaos? Or her body didny like going to all liquid aftwe being on the pill only for 2 months? This is hard I know but hoping she can get a foothold if we can figure out a good next step.

Thanks so much for your help and anyone else that has thoughts!!! Appreciate it so very much!
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Need guidance please!! (Gabapentin for a friend) Thanks
« Reply #2 on: January 17, 2023, 03:13:22 pm »
Youre welcome, [...].  My apologies for the disappearing post I was tired last night and clicked the Remove button instead of Modify by mistake. Ive included the link to the interaction warning under discussion below.

First and foremost, I am concerned about the instability your friend has been experiencing since October. If I were in in her shoes, I would focus first of getting myself to a more stable position before beginning a taper.  When was the last time she felt stable on the gabapentin?  What dose was she taking?

Her reaction to moving from a combination of solid dosage form and compounded liquid to all liquid warrants further investigation.

- What was her anxiety level regarding making this change?  High? Medium? Low?
- What are the ingredients in the compounded liquid she is using?
- How has she been storing the liquid?  How many days or weeks old is the batch she is using?
- What is the manufacturer of the 100mg capsules she has been using?  (This will enable us to look up the ingredients in the capsule.)
- How has she been arriving at her 100mg dose?  Has she been opening a 100mg capsule and dividing the contents in half?  Does she do this just by eyeballing the amount?
- Perhaps most significantly what powders has she been taking for the past two weeks per the functional medicine provider?  What ingredients?  In what amounts?

Link:
Interactions between Neurontin (gabapentin) and compounds containing magnesium or aluminum
https://www.webmd.com/drugs/2/drug-9845-8217/neurontin-oral/gabapentin-oral/details/list-interaction-details/dmid-1207/dmtitle-gabapentin-aluminum-magnesium-containing-compounds/intrtype-drug
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Need guidance please!! (Gabapentin for a friend) Thanks
« Reply #3 on: January 17, 2023, 04:11:05 pm »
1. She said shes been having anxiety pretty bad up and down and more from October and why she started supplements 2 weeks ago bc she was bad. But she hoped the switch her ex husband mentioned to liquid would help her taper down eventually so thats why she wanted to try all liquid.
2. Will get back to you.
3. Refrigerator and she says this batch expires end of January (couple weeks).
4. Will get back to you
5. She takes full 100mg pill/capsule. Her dose she said has been 100mg holding since October, full capsule except tying the all liquid compound she has at 1.95mL (50mg=1ML strength) on Saturday night when the akathisia nightmare began
6. Ortho molecular Products- L Glutathione 250mg, Banyan Botanicals - Dwarf Morning Glory herb powder, Banyan Botanicals- Avipattikar powder proprietary blend and also a Shatavari root (asparagus) capsule


Shes pretty destabilized and said she has had a hard time for all 2 1/2 years during this taper but it was worse when she made her taper mistake in October and now really worse having tried the all Liquid dose one time Sat. She feels super horrible no sleep etc.
I told her to work on her coping skills today and try to hang in tgeee as we all understand how she feels bc many of us feel super yucky thru all this. I know her constant terror akathisia hell though bc Ive been there and so I just hope things will calm some on that front.

Shes very nervous shes kindled after a couple mistakes with wrong doses these last couple years and after CT of K. Ive been tellin her shes going to be ok, we all make mistakes in this process. Does kindling happen with Gabapentin? Curious bc I thought it was more alcohol and benzos but Im still learning! Shes nervous to go back up any bc of kindling and her family is telling her shes going to Inner Fire in Vermont for a year and has no choice so shes super afraid about that. 

Thanks so so much for your help and Ill be back in touch.
« Last Edit: January 17, 2023, 05:25:56 pm by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.